I’m currently going through the process of testing. I was referred to an endocrinologist because my cortisol was .5. She believes based upon a myriad of other symptoms I have cushing’s (I have must of the typical symptoms) and the low cortisol was caused by high doses of steroids over the past year have caused the adrenal insufficiency. I’ve had 6 intra-atricular shots, 2 in each thumb and 2 in one shoulder, as well as a short course of prednisone for an ear infection. The low cortisol test result was 2 days after finishing the prednisone and 4 weeks after the last shot. My other symptoms pre-date the cortisone injections by a least a year or two minimum. I guess my question is, is it possible to cause a low cortisol level with steroids if you have cushing’s?
Hello, I have posed your question to a few of the doctors on our MAB. I know that long term steroid use can cause your body to stop producing it on its own and then when the steroid use is discontinued you can be in a period of adrenal insufficiency, but I’d rather wait for their feedback to your post. I will post it as soon as I hear from them.
One replied the following and the other two agreed:
“She has iatrogenic Cushing syndrome, meaning caused by the injections and prednisone…if she had endogenous Cushing her cortisol would not be that low. So, the steroids caused Cushing and suppressed her own cortisol…”
My interpretation would be that it sounds like you are correct about the steroid use causing the temporary low cortisol reading, but if you had Cushing’s caused by a tumor the cortisol level would not have been low.
I would also wonder, what test was this? A low AM blood test is the least reliable and can mean several things.
You must be logged in to reply to this topic.